# SDR FQAR20150402025

- Difficulty date: April 1, 2015
- Submitted: April 2, 2015
- Operation: General aviation
- Aircraft: N292PA
- Make and model: Piper PA-44-180
- Aircraft serial: 4496116
- Aircraft time: 8,786 hours
- Engine: Lyc O360A1H6
- Propeller: Hartzl HCC2YR1
- System (JASC): 7603 · Power Lever
- Part: Throttle Cable
- Part number: 554546
- Condition: Jammed
- Location: Lt Engine
- Part time: 2,721 hours
- Stage of operation: AP
- How discovered: O
- Nature of condition: F
- Precautionary procedure: E, A

## Discrepancy

ON CLIMB, WHEN THE PILOTS ATTEMPTED TO REDUCE POWER TO CRUISE SETTING, THE LT ENGINE THROTTLE BECAME JAMMED AT FULL POWER.  THE PILOTS DECIDED TO RETURN TO THE AIRPORT.  THEY WERE FORCED TO SHUTDOWN THE ENGINE TO ALLOW THE ACFT TO LAND.  INSPECTION REVEALED THE LT ENGINE THROTTLE CABLE HAD COME APART AT THE SWAGE NEAR THE CARBURETOR, PREVENTING THE PILOT FROM BEING ABLE TO CLOSE THE THROTTLE AGAIN.  WHEN THE TECH CLOSELY INSPECTED THE OTHER CABLES, HE WAS ABLE TO PULL THE SWAGES APART WITH LITTLE TO NO EFFORT, ALL CABLES HAD THE SAME TIS. THIS TYPE OF FAILURE WOULD NOT BE PREEMPTED BY INSPECTION BECAUSE THE SWAGE IS COVERED BY A RUBBER BOOT, PRECLUDING VISUAL INSPECTION. THE MFG GIVES NO GUIDANCE ON IDENTIFYING DEFECTS THAT MIGHT GIVE THE MECHANIC A CLUE THAT THE SWAGE IS ABOUT TO FAIL, AND THE CABLE IS SO DELICATELY MADE THAT THE MECHANIC IS LIKELY TO DESTROY EVEN A BRAND NEW CABLE CHECKING THE SWAGE BECAUSE THE CABLE IS SO DELICATELY MADE. IT SHOULD BE NOTED THAT EACH CABLE SWAGE SEEMS TO BE DIFFERENT, WITH SOME MADE STRONGER THAN OTHERS. A STRONGER, MORE CONSISTENTLY MFG SWAGE AND ADDITIONAL RETAINING HARDWARE, AS IS SEEN IN OTHER MFG CABLES, WOULD GO A LONG WAY IN IMPROVING THE RELIABILITY OF THIS CABLE.
